New York, 2010

Damaging Wind in New York, August 4, 2010

August 4, 2010 · NWS BTV · 1 event in 1 county or zone

A cold front in Ontario province approached the St. Lawrence River Valley during the afternoon of August 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front in Ontario province approached the St. Lawrence River Valley during the afternoon of August 4th. A thunderstorm complex in southeast Ontario approached the St. Lawrence River Valley during the mid to late afternoon hours and then quickly diminished as it entered St. Lawrence county. New York. However, a leading edge gust front did cross the St. Lawrence River and produced isolated wind damage in Ogdensburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 4, 12:32 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 4, 12:32 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
132 PM EDT WED AUG 4 2010

.SYNOPSIS...
ANOTHER HAZY...HOT...AND HUMID DAY CAN BE EXPECTED ACROSS THE
NORTH COUNTRY TODAY...ALONG WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS. A COLD FRONT WILL PROVIDE SOME RELIEF TO THE HEAT
AND HUMIDITY BY FRIDAY...ALONG WITH THE CHANCES FOR MORE SHOWERS AND
THUNDERSTORMS. THE WEEKEND WILL FEATURE A MUCH COOLER AND DRIER
AIRMASS...WITH HIGH TEMPERATURES MAINLY IN THE 70S AND LOWS IN THE
40S.

&&

.NEAR TERM /UNTIL 2 AM THURSDAY MORNING/...
AS OF 1138 AM EDT WEDNESDAY...HAVE GONE AHEAD AND CANCELLED THE
FLASH FLOOD WATCH, BUT THAT DOES NOT MEAN THE CHANCE FOR
ADDITIONAL FLOODING IS 0%. SEE THE HYDRO DISCUSSION DOWN BELOW FOR
A LITTLE MORE THOUGHT ON THAT SUBJECT.

CURRENTLY RATHER QUIET ACROSS THE FORECAST AREA WITH SMALL BUBBLY
CU ACROSS THE REGION. TEMPERATURES ARE RISING THROUGH THE 70S AND
INTO THE 80S. UNFORTUNATELY DEWPOINTS ARE ALSO UP THERE AS WELL,
SO IT MAKES IT FEEL MORE UNCOMFORTABLE. 12Z SOUNDINGS AND AN ACARS
SOUNDING OUT OF MONTREAL INDICATE THAT THE ATMOSPHERE IS A LITTLE
MORE STABLE THAN IT WAS YESTERDAY WITH AN INVERSION UP AROUND 800MB.
TEMPERATURES ALOFT HAVE WARMED SOME AS WELL. MODEL GUIDANCE ALSO
SHOWS A WEAK SHORTWAVE RIDGE MOVING OVER THE REGION TODAY. THIS
INDICATES THAT COVERAGE OF CONVECTION TODAY WILL BE LESS THAN
YESTERDAY, BUT IT ALSO MEANS THAT THE CAP WILL KEEP THINGS FROM
DEVELOPING UNTIL LATE AFTERNOON AND EVENING.

HAVE CUT BACK POPS TO THE 20-30% RANGE, AND TRIED TO HIGHLIGHT THE
HIGHER TERRAIN AS THE "BEST" CHANCE AS THERE DOES NOT APPEAR TO BE
ANY OTHER SIGNIFICANT FORCING MECHANISM ABOUT.

WITH THE SUN, TEMPERATURES SHOULD TOP OUT CLOSE TO THE 90F MARK IN
THE VALLEYS, 80S ELSEWHERE.

CONTINUES TO BE UNCERTAINTY FOR THE OVERNIGHT HOURS. LOCAL WRF AND
HRRR MODELS DID A REASONABLY GOOD JOB YESTERDAY IN DEPICTING THE
EVOLUTION AND TARGET AREA OF CONVECTION. LOOKING AT THEM TODAY, IT
SEEMS AS THOUGH WE'LL HAVE SOME STORMS FIRE UP LATE AFTERNOON IN
ONTARIO AND DRIFT EAST DURING THE EARLY-MID EVENING. HOWEVER, IT
APPEARS AS THOUGH THE BULK OF THE STORMS WILL STAY NORTH OF THE
BORDER. PERHAPS A FEW SNEAKING INTO THE ST LAWRENCE VALLEY TOO?

THEY WILL BE SLOW MOVERS, SO LOCALLY HEAVY RAIN WOULD BE LIKELY
WITH THOSE STORMS. HOPEFULLY THEY STAY NORTH OF OUR AREA. WILL
REVISIT THIS FORECAST PROBLEM THIS AFTERNOON AFTER VIEWING ALL 12Z
GUIDANCE.

&&

.SHORT TERM /2 AM THURSDAY MORNING THROUGH FRIDAY/...
AS OF 400 AM EDT WEDNESDAY...MID/UPPER LVL TROF DIGS ACRS THE NORTHERN
GREAT LAKES AS SFC COLD FRNT APPROACHES OUR FA BY THURS. MODELS
SHOW SYSTEM COMING IN SEVERAL PIECES...WITH FIRST 5H VORT AND WEAK
PRE-FRONTAL TROF MOVING ACRS OUR CWA AROUND 18Z THURS...THEN NEXT
POTENT 5H VORT AND ASSOCIATED COLD FRNT APPROACHES OUR WESTERN CWA
BY 00Z FRIDAY...WITH FINAL 5H VORT AND SECONDARY COLD FRONT MOVING
ACRS THE REGION BY 18Z FRIDAY. STILL SOME QUESTIONS WITH REGARDS
TO AMOUNT OF INSTABILITY...BUT DEEP LAYER SHEAR WL BE INCREASING
AS TROF APPROACHES WITH ASSOCIATED JET ENERGY. WL MENTION CHC POPS
ATTM AND NOT MENTION ENHANCED WORDING. OTHERWISE...TEMPS WL BE IN
THE 80S THURS AND FALL INTO THE 70S FOR HIGHS ON FRIDAY...WITH
MUCH LESS HUMIDITY. GIVEN...THE VERY WARM AND MOIST AIR MASS IN
PLACE...IT WL TAKE SOME TIME TO SUPPRESS THIS AIRMASS TO OUR
SOUTH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 335 PM EDT TUESDAY...FORECAST FOR THE WEEKEND LOOKS
ABSOLUTELY WONDERFUL WITH A WELCOMED BREAK FROM WET AND HUMID
CONDITIONS THIS WEEK. AS HIGH PRESSURE SETTLES OVER THE REGION
BEHIND A COLD FRONT PASSAGE...THE NORTH COUNTRY WILL EXPERIENCE
SUNNY SKIES AND TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL FOR
SATURDAY AND SUNDAY.

FORECAST BECOMES A BIT MORE UNCERTAIN FROM SUNDAY NIGHT ONWARDS IN
REGARDS TO THE SOUTHERN EXTENT OF TROUGHING OVER THE REGION. 03/12Z
ECMWF AND 04/00Z GFS IN FAIRLY GOOD AGREEMENT SHOWING THE BOUNDARY
SLIPPING SOUTH ENOUGH TO WARRANT CHANCE POPS FOR THE REGION FROM
SUNDAY NIGHT THROUGH TUESDAY. OVERALL TEMPERATURES SHOULD BE NEAR
SEASON NORMS DURING THIS PERIODS BUT OVERNIGHT LOWS WILL REMAIN ON
THE WARM SIDE AS FLOW TURNS SOUTH/SOUTHWESTERLY AND SURFACE DEWPOINTS
SLOWLY CLIMB.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...MAINLY VFR CONDS EXPECTED THROUGH 03Z THU
UNDER OCCNLY GUSTY SOUTH/SOUTHWESTERLY FLOW. STILL A CONDITIONAL
THREAT OF THUNDER BY LATE THIS AFTERNOON AND INTO THE EVENING
HOURS...ESP NORTH. ANY TERMINAL THAT DOES EXPERIENCE THUNDER WOULD
EXPECT BRIEF HVY RAFL AND ASSOC IFR/MVFR CONDS FOR A SHORT PERIOD.
BY TONIGHT ANY EVENING CONVECTIVE ACTIVITY SHOULD WANE...LEAVING
SCT/BKN LOW TO MID LVL CLOUDS AND PATCHY BR AT MANY SITES GIVEN
ANOMALOUSLY DEEP LL MOISTURE IN PLACE AND LIGHT WINDS.
THEREAFTER...VFR CONDS EXPECTED FROM 12Z THU ONWARD AS FLOW
REMAINS SOUTH/SOUTHWESTERLY AND OCCNLY GUSTY INTO THE EARLY AFTERNOON
HOURS.

OUTLOOK 18Z THURSDAY THROUGH MONDAY...
18Z THU THRU 18Z FRI...CHANCE MVFR/IFR TSRA AS COLD FRONT PUSHES
THROUGH.

18Z FRI THRU 12Z MON...GENERALLY VFR UNDER HIGH PRESSURE.
LATE NIGHT/EARLY MORNING FOG PROBABLE AT KMPV/KSLK.

12Z MONDAY ONWARD...MAINLY VFR THOUGH WITH CHC OF SHOWERS/THUNDER
AS ADDL ENERGY SAGS SOUTH INTO THE REGION.

&&

.HYDROLOGY...
AS OF 1145 AM WEDNESDAY...AFTER TWO ROUND OF HEAVY RAINS OVER THE
PAST 48 HOURS ACROSS NORTHERN NEW YORK AND VERMONT (PRODUCING
RAINFALL TOTALS OF 3 TO 6+ INCHES), THAT REGION IS SATURATED.
ALTHOUGH WE HAVE TAKEN DOWN THE FLASH FLOOD WATCH AS WE EXPECT
COVERAGE OF THUNDERSTORMS TODAY AND THIS EVENING TO BE QUITE
LIMITED, THERE STILL IS A CONDITIONAL THREAT FOR FLOODING.

IF WE DO GET ANY THUNDERSTORMS TO DEVELOP, EVEN THOUGH THEY MAY
NOT AFFECT A LARGE AREA, THEY COULD QUICKLY DUMP SIGNIFICANT
RAINFALL IN A SMALL AREA. DUE TO THE SATURATED CONDITIONS, FLASH
FLOOD GUIDANCE INDICATES THAT JUST 3/4" OF RAIN IN LESS THAN AN
HOUR OR 1 INCH IN LESS THAN 3 HOURS WILL LEAD TO PROBLEMS.

WE WILL CONTINUE TO CLOSELY MONITOR THAT SITUATION.

OTHERWISE, WE ARE EXPECTING THE RIVER LEVELS TO BEGIN TO FALL AS
THE HEAVY RAINS WORK THEIR WAY THROUGH THE SYSTEM.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...TABER
NEAR TERM...NASH
SHORT TERM...TABER
LONG TERM...LAHIFF
AVIATION...JMG/LAHIFF
HYDROLOGY...NASH
Hazardous weather outlook, Aug 4, 3:29 AM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
429 AM EDT WED AUG 4 2010

NYZ026-027-029-030-034-035-087-VTZ001-008>012-018-019-050830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN ESSEX-EASTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WASHINGTON-WESTERN ADDISON-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN ADDISON-EASTERN RUTLAND-
429 AM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN REDEVELOP ACROSS
NORTHERN NEW YORK AND PARTS OF VERMONT THIS AFTERNOON AND EVENING.
THE PRIMARY THREAT WILL BE LOCALIZED VERY HEAVY RAINFALL IN A
SHORT PERIOD OF TIME AND BRIEF WIND GUSTS TO 35 MPH.

THE POTENTIAL FOR LOCALIZED FLOODING WILL BE POSSIBLE, AS RAINFALL
AMOUNTS OF 1 TO 2 INCHES MAY OCCUR IN A SHORT TIME. THIS WILL
CAUSE SHARP RISES ON STREAMS, ALONG WITH MINOR FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY.
GUSTY WINDS, LOCALLY HEAVY RAINFALL AND LIGHTNING STRIKES WILL
CONTINUE TO BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OR RAINFALL AMOUNTS
TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

NYZ028-031-VTZ002>007-016-017-050830-
EASTERN CLINTON-WESTERN CLINTON-WESTERN FRANKLIN-ORLEANS-ESSEX-
WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-EASTERN FRANKLIN-
EASTERN CHITTENDEN-
429 AM EDT WED AUG 4 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHEAST
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A BAND OF MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS NORTHERN
NEW YORK INTO NORTHERN VERMONT THIS MORNING...WHICH WILL CONTINUE
TO CAUSE SHARP RISES ON LOCAL STREAMS AND RIVERS. IN
ADDITION...FLOODING OF ROADWAYS AND FIELDS WILL BE POSSIBLE DUE TO
THE HEAVY RAINFALL THIS MORNING.

ISOLATED TO SCATTERED THUNDERSTORMS WILL ONCE REDEVELOP ACROSS
NORTHERN NEW YORK AND VERMONT THIS AFTERNOON AND EVENING. THE
GREATEST CONCENTRATION OF STORMS WILL BE ACROSS THE HIGHER
TERRAIN. ADDITIONAL RAINFALL IN THESE AREAS COULD QUICKLY RESULT
IN FLASH FLOODING, THUS A FLASH FLOOD WATCH IS IN EFFECT. GUSTY
WINDS MAY ALSO OCCUR WITH THE STRONGEST STORMS.

THUNDERSTORMS ARE EXPECTED TO DIMINISH LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY.
GUSTY WINDS, LOCALLY HEAVY RAINFALL AND LIGHTNING STRIKES WILL
CONTINUE TO BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OR RAINFALL AMOUNTS
TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

In the hours before

Special weather statement, Aug 4, 2:59 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
359 PM EDT WED AUG 4 2010

NYZ026-029-087-042100-
NORTHERN ST. LAWRENCE NY-SOUTHEASTERN ST. LAWRENCE NY-
SOUTHWESTERN ST. LAWRENCE NY-
359 PM EDT WED AUG 4 2010

...A STRONG THUNDERSTORM WILL AFFECT ST. LAWRENCE COUNTY...

AT 355 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF
LISBON...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
BRIEF HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING.

THIS STORM WILL BE NEAR HEUVELTON AROUND 415 PM...RENSSELAER FALLS
AROUND 430 PM AND WEST PIERREPONT AROUND 445 PM.

LAT...LON 4463 7561 4463 7560 4471 7550 4478 7536
      4467 7483 4432 7512 4459 7567

BANACOS
Special weather statement, Aug 4, 3:06 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
406 PM EDT WED AUG 4 2010

VTZ002-016-042100-
EASTERN FRANKLIN VT-WESTERN FRANKLIN VT-
406 PM EDT WED AUG 4 2010

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY...

AT 355 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ALBURGH DUNES
STATE PARK...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.

THIS STORM WILL BE NEAR SWANTON JUNCTION AROUND 415 PM...SHELDON
SPRINGS AROUND 430 PM...LAKE CARMI STATE PARK AROUND 445 PM AND
BERKSHIRE AROUND 500 PM.

IF THREATENING WEATHER MOVES INTO YOUR AREA...SEEK SHELTER INDOORS
AND REMAIN AWAY FROM WINDOWS.

LAT...LON 4481 7269 4476 7322 4480 7322 4482 7320
      4489 7320 4494 7324 4497 7322 4501 7319
      4503 7283 4502 7274

BANACOS

The radar

The Ft Drum radar (KTYX), 105 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
August 4, 3:15 PM EST
Where
St. Lawrence County, 0.85 mi SE of Ogdensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
44.690, -75.490

Multiple full grown maple trees uprooted with damage to vehicles and some small structures on Elizabeth, Hamilton, Caroline, Franklin, State, Morris and Washington streets.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242124.